Skip to main content Accessibility help
×
×
Home

COMPUTABLE STRUCTURES IN GENERIC EXTENSIONS

  • JULIA KNIGHT (a1), ANTONIO MONTALBÁN (a2) and NOAH SCHWEBER (a3)

Abstract

In this paper, we investigate connections between structures present in every generic extension of the universe V and computability theory. We introduce the notion of generic Muchnik reducibility that can be used to compare the complexity of uncountable structures; we establish basic properties of this reducibility, and study it in the context of generic presentability, the existence of a copy of the structure in every extension by a given forcing. We show that every forcing notion making ω 2 countable generically presents some countable structure with no copy in the ground model; and that every structure generically presentable by a forcing notion that does not make ω 2 countable has a copy in the ground model. We also show that any countable structure ${\cal A}$ that is generically presentable by a forcing notion not collapsing ω 1 has a countable copy in V, as does any structure ${\cal B}$ generically Muchnik reducible to a structure ${\cal A}$ of cardinality 1. The former positive result yields a new proof of Harrington’s result that counterexamples to Vaught’s conjecture have models of power 1 with Scott rank arbitrarily high below ω 2. Finally, we show that a rigid structure with copies in all generic extensions by a given forcing has a copy already in the ground model.

Copyright

References

Hide All
[1] Ash, C. and Knight, J., Computable Structures and the Hyperarithmetical Hierarchy, Studies in Logic and the Foundations of Mathematics, vol. 144, North-Holland, Amsterdam, 2000.
[2] Barwise, J., Back and forth through infinitary logic , Studies in Model Theory, Studies in Mathematics, vol. 8, Mathematical Association of America, Buffalo, 1973, pp. 534.
[3] Barwise, J., Admissible Sets and Structures, Perspectives in Mathematical Logic, Springer-Verlag, Berlin-New York, 1975.
[4] Baldwin, J., Friedman, S.-D., Koerwien, M., and Laskowski, M. C., Three red herrings around Vaught’s conjecture, Transactions of the American Mathematical Society , to appear.
[5] Calvert, W., Knight, J., and Millar, J., Computable trees of Scott rank $\omega _1^{CK}$ , and computable approximation, this Journal, vol. 71 (2006), no. 1, pp. 283298.
[6] Delhommé, C., Pouzet, M., Sági, G., and Sauer, N., Representation of ideals of relational structures . Discrete Mathematics, vol. 309 (2009), no. 6, pp. 13741384.
[7] Fraïssé, R., Theory of Relations, revised edition, Studies in Logic and the Foundations of Mathematics, vol. 145, North-Holland, Amsterdam, 2000.
[8] Greenberg, N., Hamkins, J. D., Hirschfeldt, D., and Miller, R., Effective Mathematics of the Uncountable, Lecture Notes in Logic, Cambridge University Press, Cambridge, 2013.
[9] Hodges, W., A Shorter Model Theory, Cambridge University Press, Cambridge, 1997.
[10] Igusa, G. and Knight, J., Comparing two versions of the reals, submitted.
[11] Jech, T., Set Theory, The third millennium edition, revised and expanded, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2003.
[12] Kaplan, I. and Shelah, S., Forcing a countable structure to belong to the ground model, on the arXiv at http://arxiv.org/abs/1410.1224.
[13] Karp, C., Finite-quantifier equivalence , Theory of Models ( Proc. 1963 Internat. Sympos. Berkeley ), North-Holland, Amsterdam, 1965, pp. 407412.
[14] Keisler, H. J., Model Theory for Infinitary Logic: Logic with Countable Conjunctions and Finite Quantifiers, Studies in Logic and the Foundations of Mathematics, vol. 62, North-Holland, Amsterdam–London, 1971.
[15] Larson, P., Scott processes, on the arXiv at http://arxiv.org/abs/1407.1920.
[16] Laskowski, M. C. and Shelah, S., On the existence of atomic models, this Journal, vol. 58 (1993), no. 4, pp. 11891194.
[17] Macintyre, A. and Marker, D., Degrees of recursively saturated models . Transactions of the American Mathematical Society, vol. 282 (1984), no. 2, pp. 539554.
[18] Montalbán, A., A robuster Scott rank, Proceedings of the American Mathematical Society , to appear.
[19] Morley, M., The number of countable models, this Journal, vol. 35 (1970), pp. 1418.
[20] Millar, J. and Sacks, G., Atomic models higher up . Annals of Pure and Applied Logic, vol. 155 (2008), no. 3, pp. 225241.
[21] Rabin, M., Computable algebra, general theory and theory of computable fields . Transactions of the American Mathematical Society, vol. 95 (1960), pp. 341360.
[22] Richter, L., Degrees of structures, this Journal, vol. 46 (1981), no. 4, pp. 723731.
[23] Sacks, G., Bounds on weak scattering . Notre Dame Journal of Formal Logic, vol. 48 (2007), no. 1, pp. 531.
[24] Scott, D., Logic with denumerably long formulas and finite strings of quantifiers , Theory of Models ( Proc. 1963 Internat. Sympos. Berkeley ), North-Holland, Amsterdam, 1965, pp. 329341.
[25] Solovay, R., A model of set-theory in which every set of reals is Lebesgue measurable . Annals of Mathematics ( 2 ), vol. 92 (1970), pp. 156.
[26] Zapletal, J., Reducibility invariants in higher set theory, in preparation, available on the author’s website.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed